Crohn’s Disease and the Pill

Posted By on March 19, 2015

Birth-Control-pf-300x225Harvard gastroenterologist Dr Hamed Khalili’s study of 230,000 American women found that those who had used the pill for five years or more had a 300 percent higher risk of developing Crohn’s disease than those who had never used it.

Dr Khalili explained that while oral contraceptive drugs do not directly cause Crohn’s disease, the synthetic hormones have side effects that contribute to the higher risk he identified.

These side effects include thinning of the lining of the gut making it less able to properly hold in digestive waste, a reduction of beneficial intestinal bacteria, and a negative effect on the immune system.

“What’s very clear is that Crohn’s is not caused by oral contraceptive use by itself. It’s a combination of oral contraceptive use among individuals with a strong genetic predisposition to Crohn’s,” Khalili told the Daily Mail.

“It’s an interaction between these two that significantly increases the risk of an individual developing it,” he said.

Read the rest here

About The Author

Comments

Leave a Reply

Please note: Comment moderation is currently enabled so there will be a delay between when you post your comment and when it shows up. Patience is a virtue; there is no need to re-submit your comment.

You must be logged in to post a comment.